What Is Narcan and How Does It Work?

What Is Narcan and How Does It Work

Many drug users’ lives have been saved by an opioid reversal drug, Narcan, also known as Naloxone, is one of the few drugs available to first responders and the public with the capacity to reverse the symptoms of an opioid overdose and potentially save the victim’s life.

The Need for Narcan Is Overwhelming

The United States currently faces an ongoing opioid crisis, with opioid overdose deaths quickly becoming one of the leading causes of accidental deaths in the U.S. Opioids are powerful substances, capable of creating intense highs, but users quickly develop tolerance and require increasingly stronger doses to achieve the desired effects. Unfortunately, there is no way to determine the strength of heroin on the street, and even long-term opioid abusers run the risk of an overdose if they take too strong a dose.

Dangers of Opioid Overdose

Too much consumption of any opioid is potentially fatal. These substances are depressants that offer pain relief and calming effects. However, they can also cause respiratory failure. It is not uncommon for an opioid abuser to take a strong dose, fall asleep, and then never wake up. Respiratory failure is the leading cause of opioid overdose deaths.

Potential Life-Threatening Symptoms

A person experiencing an opioid overdose typically displays some telltale symptoms. The individual falls into an unresponsive state and the pupils contract to pinpoints. During this time, blood pressure starts to drop significantly, potentially causing death very quickly absent prompt medical treatment.

Other common symptoms include slowed heart rate, slowed or stopped breathing, blue lips, and pale skin. Anyone who witnesses these symptoms in an individual who recently consumed any type of opioid should believe the individual is experiencing an overdose and seek help as quickly as possible.

How Does Narcan Work?

Narcan is a widely available, affordable, and fast-acting remedy for an opioid overdose. It works on any type of opioid, including synthetic opioids such as heroin and fentanyl. It will not reverse the effects of other types of overdoses, including those from cocaine or benzodiazepine medications. Narcan is an opioid agonist, meaning it blocks the opioid receptors in the brain and reverses the symptoms of an opioid overdose.

Narcan works very quickly. A person who falls into an unresponsive state due to an overdose usually wakes up within two to three minutes upon receiving a dose of Narcan. The individual will likely require further medical treatment and addiction care, but Narcan is a potentially life-saving first step toward recovery.

Safely Obtaining Narcan

Most police officers, emergency medical responders, and hospital personnel receive Narcan training and carry Narcan for emergency uses. The drug generally exists in two forms capable of reversing an overdose: as an injectable solution administered intravenously or as a nasal spray. A trained professional will need to give a patient an IV to administer injectable Narcan, but anyone can administer the nasal spray version, so it is important to know how to administer Narcan.

If you are wondering how to acquire Narcan, the nasal spray is available in local pharmacies and drug stores. Due to the ongoing and critical nature of the opioid crisis in the U.S., new laws allow everyone to purchase Narcan when necessary without the need for a prescription. Narcan uses generally extend to reversing opioid overdoses. The drug does not effectively function for any long-term uses.

Appropriate Narcan Use

Only trained medical professionals should administer Narcan through an IV. However, anyone who uses opioids, or who knows someone who does, may want to consider purchasing Narcan and keeping some on hand in case of an emergency.

To administer Narcan effectively, follow a few simple steps:

  1. Lay the overdose victim flat on his or her back and tilt the head back slightly.
  2. Confirm the opioid overdose. Check for lowered heart rate, decreased breathing, and unresponsiveness. The only Narcan contraindications are known sensitivity or allergy to Narcan analogs.
  3. Apply the nasal spray applicator into one nostril and squeeze.
  4. After administering the first dose, contact emergency medical services and then wait two to three minutes.
  5. If the victim’s symptoms do not improve or he or she remains unresponsive, administer a second dose in the other nostril.
  6. The victim should wake up within a few minutes, but the effects of Narcan only last 45 to 90 minutes. Emergency medical personnel will take over treatment once they arrive, but Narcan can potentially save a victim’s life while waiting for an ambulance.

Possible Side Effects

Narcan is a life-saving drug with a minimal chance of causing adverse side effects. In a person who is not experiencing an opioid overdose, a dose of Narcan will have no visible effects. However, a person who wakes up from an opioid overdose after receiving Narcan may experience some unpleasant side effects which usually include:

  • Nausea and vomiting
  • Stomach pain and diarrhea
  • Fever and sweating
  • Body aches and tenderness
  • Rapid heart rate
  • Anxiety and restlessness
  • Tremors or shivering

Anyone who receives Narcan to reverse an opioid overdose requires medical treatment following the event. Narcan is only a temporary measure to prevent an overdose death. The victim should receive prompt medical treatment and consider drug rehab.

Finding Opioid Addiction Treatment

Narcan is a potentially life-saving drug, and a near-death experience from a drug overdose could be the silver lining in convincing a person to acknowledge an opioid addiction and to seek treatment. After an opioid overdose is intercepted with Narcan, the victim will likely receive medical care at a hospital where attending caregivers will encourage substance abuse treatment. Family members and loved ones should support the victim by helping to find proper treatment options.

Ultimately, the choice to enter rehab and get sober is a personal one. The friends and family of a person struggling with opioid addiction must come together and encourage their loved one into treatment. They should also prepare to provide ongoing support during and after drug rehab as addiction is a recurring disease. If an individual overdoses and receives Narcan to save his or her life, this event should be the catalyst for making a major change and seeking treatment.

Are you worried about a family member enough to consider keeping Narcan in your home?
If You Need Help, Call Our Interventionists…

We Can Help

Mike Loverde

As a Certified Intervention Professional (CIP), member of NAATP, NAADAC, and accredited by the Pennsylvania Certification Board, Mike Loverde knows first-hand what it’s like to live life with addiction. By overcoming it, he had a calling to work with others who struggle with drug and alcohol addictions—the people who use and the families who feel helpless watching them decay.

With thousands of interventions across the United States done and many more to come, Loverde continues to own the intervention space, since 2005, by working with medical doctors, psychiatrists, psychologists and others who need expert assistance for their patients who need intervention. To further his impact on behavioral health and maximize intervention effectiveness, Loverde is near completion of a Masters in Addiction Studies (MHS) accreditation, as well as a Licensed Independent Substance Abuse Counselor (LISAC), and is committed to attaining the designation of a Licensed Professional Counselor (LPC).

More Posts - Website

Follow Me:
TwitterFacebookLinkedIn